Hail, Addison
- When
- June 7, 2:57 PM EST
- Where
- Addison County, 2.48 mi W of New Haven Jct
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.120, -73.230
Hail reported with some just slightly larger than a quarter.
During the afternoon-evening of June 7th, a weak trough moved into a marginally unstable, cold pool aloft atmosphere in VT that created scattered showers and a few isolated thunderstorms. One thunderstorm produced slightly larger than one inch diameter hail and some gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
During the afternoon-evening of June 7th, a weak trough moved into a marginally unstable, cold pool aloft atmosphere in VT that created scattered showers and a few isolated thunderstorms. One thunderstorm produced slightly larger than one inch diameter hail and some gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 7, 2:07 PM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 307 PM EDT Fri Jun 7 2024 .SYNOPSIS... Upper level low pressure will control the regions weather through Monday with scattered to numerous diurnal showers each day, along with a slight chance for thunderstorms. Drier conditions return mid- week, but turn unsettled again towards Friday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... As of 307 PM EDT Friday...As expected, the leading shortwave on the edge of an incoming cold upper low produced numerous showers and thunderstorms across the region today. The strongest cores developed in the Champlain Valley where several reports of pea to dime/penny size hail were received, and a few stations saw gusts upwards of 30-35 mph. Small footprints of heavy rain were noted as well, with one prompting the issuance of an areal flood warning in the Enosburg Falls area. Convective activity is already beginning to wane, with the last strong cores shifting north of the international border. Showers and isolated thunder will likely linger across the Northeast Kingdom this evening, but conditions should trend calmer for the overnight hours as the upper low centers overhead. With the upper low centered over the region on Saturday, the threat for additional diurnally driven showers exists, though should be less in areal coverage and the threat for thunderstorms is much lower, maybe 10%, not enough to explicitly mention in the forecast. And much like today, showers will decrease in coverage after sunset with the loss of surface heating but our next shortwave will be arriving early Sunday morning so only a brief break in the action is expected. More on that below. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 307 PM EDT Friday...Upper low circulation will continue to be the focal point for showers and isolated thunderstorms Sunday as a trough pinwheels around the low through the North Country. With lower heights under the cold pool aloft, small hail with thunderstorms will be a reasonable assumption. Surface temperatures will be running on the cooler side of seasonal averages, generally in the mid 60s to low 70s, so instability will be more limited with primary forcing associated with the trough itself. Model most unstable Cape does support a few moderate strength updrafts giving further credence to small hail potential. QPF will be highly variable, but synoptic forcing and PWATs favor totals capped around 0.5" outside any more strongly forced cells. Most likely wave timing will have convection occurring early Sunday through mid Sunday afternoon. Overnight, chances diminish with lows around seasonal averages in the mid 40s to mid 50s. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 307 PM EDT Friday...The probability of a stagnant longwave pattern continues to be high for the beginning of next week with ensembles supportive of continued rounds of showers under a cutoff low circulation. Temperatures will remain around seasonal averages under this pattern. After Tuesday, conditions become more favorable for longwave movement with high pressure and a marked warming trend becoming more probable. Deterministic models are more limited in the amplitude of the ridge, but ensembles highlight a decent probability of high temperatures increasing into the mid/upper 80s for the second half of next week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Friday... VFR conditions will largely prevail through the period with afternoon/evening thunderstorms providing brief periods of MVFR/IFR vsby. Overnight low clouds are possible at KMPV/KSLK/KMSS, but confidence is low on how low the ceilings are. MVFR is the forecast for now, but the potential exists for IFR, especially at KSLK. VFR and isolated to scattered showers return after sunrise Saturday. Winds will generally be SSW less than 10kts through the period, with local gusts up to 18kt at KBTV this afternoon and through the period at KSLK. Outlook... Saturday Night: VFR. Chance SHRA. Sunday: Mainly VFR, with areas MVFR possible. Likely SHRA. Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA. Monday: Mainly MVFR, with areas VFR possible. Chance SHRA. Monday Night: Mainly MVFR, with local VFR possible. NO SIG WX. Tuesday: Mainly MVFR, with local IFR possible. Slight chance SHRA. Tuesday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Wednesday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Lahiff SHORT TERM...Boyd LONG TERM...Boyd AVIATION...Lahiff
Hazardous Weather Outlook National Weather Service Burlington VT 315 AM EDT Fri Jun 7 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-080715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 315 AM EDT Fri Jun 7 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report...Corrected
National Weather Service Burlington VT
140 PM EDT Fri Jun 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM Hail Keeseville 44.50N 73.48W
06/07/2024 E1.00 inch Clinton NY Public
&&
Corrected event time
Event Number BTV2402520
LahiffPreliminary Local Storm Report
National Weather Service Burlington VT
234 PM EDT Fri Jun 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Hail Sheldon 44.88N 72.95W
06/07/2024 M0.75 inch Franklin VT Public
&&
Event Number BTV2402521
JMSPreliminary Local Storm Report
National Weather Service Burlington VT
235 PM EDT Fri Jun 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM Hail Plattsburgh 44.70N 73.46W
06/07/2024 E0.25 inch Clinton NY Public
&&
Event Number BTV2402522
JMSPreliminary Local Storm Report
National Weather Service Burlington VT
248 PM EDT Fri Jun 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Hail Valcour 44.60N 73.44W
06/07/2024 E1.00 inch Clinton NY Public
&&
Event Number BTV2402523
JMSSpecial Weather Statement
National Weather Service Burlington VT
317 PM EDT Fri Jun 7 2024
NYZ034-035-VTZ005-009-018-072015-
Western Essex NY-Eastern Essex NY-Western Chittenden VT-
Western Addison VT-Eastern Addison VT-
317 PM EDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES THROUGH 415
PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moriah, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vergennes, Essex, Moriah, Westport, Monkton Ridge, Monkton, Monkton
Boro, New Haven, Port Henry, Addison, Shelburne, Ferrisburg,
Charlotte, Waltham, Bristol, Panton, Mt. Philo State Park, Kingsland
Bay State Park, D A R State Park, and Ferrisburgh.
This includes Interstate 87 between mile markers 108 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4399 7350 4414 7364 4442 7323 4415 7296
TIME...MOT...LOC 1917Z 234DEG 18KT 4411 7349
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DuellPreliminary Local Storm Report
National Weather Service Burlington VT
321 PM EDT Fri Jun 07 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM Hail 1 SSE South Acres Mobil 44.61N 73.49W
06/07/2024 E0.25 inch Clinton NY Public
&&
Event Number BTV2402524
JMSThe Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
1 hail. Local standard time, as filed.
Hail reported with some just slightly larger than a quarter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172285.